Caustic Copaxone
Genial Gilenya

Troublesome Tysabri

TysabriIn 2004, a new MS drug was approved by the FDA. As opposed to an interferon, Tysabri (natalizumab) is “a monoclonal antibody”.  For more explanation, try this.
 
It blocks white blood cells from binding to molecules which want to drag them into the brain where they would cause inflammation.
 
As an aside, at this point, all the MS meds aim to reduce inflammation in the brain. This is a primary goal. Symptom management. Because we STILL don’t know what causes the disease. Ergo we still can’t say any of them “works” beyond their ability to reduce inflammation in some brains.
 
In healthy (read ‘non-treated’) people this process is desired. It happens when the body is fighting an infection. Without this process, those on it are more susceptible to infection. The body is without one of its tools.
 
Just a year after it was approved, my neuro switched me. 
 
My First Infusion
 
When I began Tysabri I was cautiously optimistic. It was a big deal: a new drug administered by monthly infusion as opposed to those icky (to me) daily shots. So I went for my first infusion on Thur., 2/24/2005.
 
At this point, I needed to walk with a cane, I was experiencing some rapid loss of energy daily (fatigue) and had a bout of double vision. But the infusion went fine, and I was hopeful I'd see improvement soon.
 
I had just moved in with my boyfriend. So the next morning we watched the news together in horror: scrolling across the bottom of the screen was a notice that Tysabri had been taken off the market because several subjects of its latest study had died!
 
The fallen test subjects had developed a severe brain infection, called Progressive Multifocal Leukoencephalopathy (PML). 
 
PML
 
It is described as "a viral disease characterized by progressive damage (-pathy) or inflammation of the white matter (leuko-) of the brain (-encephalo-) at multiple locations (multifocal)."
 
We now know that PML is caused by the JC virus, something we all already carry, but is usually kept in check by a healthy immune system, something we MSers don't have. 
 
Other risk factors include duration of therapy and presence of the anti-JC virus antibodies. 
 
If they aren't already triggered, these antibodies might appear after time on Tysabri, for example. This is what doctors are looking for every six months; it's a "marker"--not that the individual definitively has PML, but that they are more likely to get it.
 
My Second Infusion
 
Eventually the drug was brought back to market, based on the reasoning that its benefits were greater than the risk. And in 2011, my neuro tried me on it again.
 
And again, the first infusion went fine. I had regressed to using a wheelchair to get around and I was tele-commuting full-time from home. Again I felt cautiously optimistic.
 
The next month I was sitting next to another MSer and she was saying how great she was doing on the drug. I nodded and smiled, hoping for the same.  
 
Suddenly she looked at me oddly and said "You're starting to break out in hives. I can see it on your face! Aren't you itchy?"
 
The nurse rushed over and discontinued the infusion right away. As she pumped me full of Benadryl and Solumedrol, she told me that I was now hypersensitive to Tysabri. That ruled it out for me ever again.
 
I admit I was disappointed. 
 
This is on the 2019 Safety Information: "Patients who receive TYSABRI for a short exposure (1 to 2 infusions) followed by an extended period without treatment are at higher risk of developing anti-natalizumab antibodies and/or hypersensitivity reactions on re-exposure"
 
Helpful tip: Know the medicines you take. Keep a list of them to show your healthcare provider and pharmacist whenever you get a new medicine.
 
Other stuff

Nothing found here should be considered medical advice. Please consult your doctor before making any changes.

Comments

Verify your Comment

Previewing your Comment

This is only a preview. Your comment has not yet been posted.

Working...
Your comment could not be posted. Error type:
Your comment has been posted. Post another comment

The letters and numbers you entered did not match the image. Please try again.

As a final step before posting your comment, enter the letters and numbers you see in the image below. This prevents automated programs from posting comments.

Having trouble reading this image? View an alternate.

Working...

Post a comment

Your Information

(Name and email address are required. Email address will not be displayed with the comment.)